Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 31, 2001, 4:51 PM CDT for McPherson County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2001, 4:51 PM CDT (21:51 UTC)
- Expired
- May 31, 2001, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 312152 SVRABR SDC089-312230- /NEW.KABR.SV.W.0035.312151-312230/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 451 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 530 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF EUREKA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LONG LAKE AROUND 530 PM CDT THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.u REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4595 9958 4578 9967 4563 9916 4583 9907 ECKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:38 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 31, 3:38 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 338 PM CDT THU MAY 31 2001 VERY LITTLE DIFFERENCE IN THE MDLS THROUGH THIS FORECAST. FOR TONIGHT...MDLS SHOW A STRONG 50H UPPER LOW OVER CANADA SLIDING SOUTH INTO THE UPPER MIDWEST WITH THE FIRST STRONG S/W SWEEPING SE ACROSS NE SD AND WC MN. THIS S/W WILL ALSO FORCE A COLD FRONT SE ACROSS THE CWA. THE COLD FRONT LATE THIS AFTN WAS SITUATED ACROSS C AND NC SD JUST TO THE W OF PIR AND MBG. WITH MOISTURE CONVERGENCE ALONG THIS COLD FRONT AND DWPTS IN THE MID TO UPPER 50S...LIS HAVE LOWERED TO -4 TO -6 WITH CAPES OF 1000 TO 1500 J/KG ACROSS THE CWA LATE THIS AFTN. SCT TSRAS ALONG AND AHEAD OF THIS COLD FRONT WILL END ACROSS C AND NC SD EARLY AND END BY MIDNIGHT ACROSS NE SD AND WC MN. MUCH DRIER AND STABLE AIR WILL MOVE IN BEHIND THE COLD FRONT THROUGH THE EVENING. OTHERWISE...S WINDS WILL BECOME NW. SKIES S/B CLEAR TO P/C THROUGH THE NIGHT. TEMPS SHOULD FALL INTO THE 40 TO 50 DEGREE RANGE BY FRI MRNG. ON FRI AS THE BIG UPPER LOW ROLLS OVER THE AREA...THE SECOND STRONG S/W WILL SWING S ACROSS THE CWA THROUGH THE DAY. WITH PLENTY OF MEAN RH AND LIFT WITH THIS S/W...EXPECT SKIES TO BECOME MOSTLY CLOUDY OVER MUCH OF THE CWA...EXCEPT FOR C SD. ALONG WITH THE CLOUDS SHOULD ALSO COME SCT SHRAS...ESPECIALLY ACROSS NE SD AND WC MN. WITH LOW 85H TEMPS FOR THIS TIME OF YEAR...IT WILL MIX OUT TO BE A COOL DAY ACROSS THE CWA WITH TEMPS MAINLY IN THE 60S. IT WILL ALSO BECOME WINDY AS THE MDLS SHOW 925MB WINDS OF 25 KNOTS ACROSS THE CWA. FOR FRI NIGHT...THE 50H UPPER LOW MOVES AWAY FROM THE CWA AS THE MEAN RH DECREASES AND SUBSIDENCE MOVES IN. THEREFORE...LOOK FOR THE SCT SHRAS TO END ACROSS NE SD AND WC MN DURING THE EVENING ALONG WITH THE LOW CLOUDS DISSIPATING AS THE SUN SETS. IT WILL ALSO BE WINDY ACROSS THE CWA THROUGH SUNSET. WITH CLEARING SKIES...TEMPS SHOULD FALL INTO THE 40S BY SAT MRNG. SAT...WILL BE A DRY DAY ACROSS THE CWA WITH SFC HIGH PRES IN CONTROL ALONG WITH MUCH LESS WIND. TEMPS SHOULD BE ABOUT 5 TO 10 DEGREES WARMER THAN THOSE ON FRI. ON SAT NIGHT...THE AVN SHOWS SFC HIGH PRES SLIDING E WITH A S/W MOVING IN FROM THE WEST ALONG WITH INCREASING MEAN RH. THEREFORE...SKIES SHOULD BECOME MOSTLY CLOUDY ACROSS THE CWA WITH A CHANCE OF SHRAS AND TSRAS AFTER MIDNIGHT ACROSS C AND NC SD. THE AVN PUTS OUT SOME DECENT QPF ACROSS C AND INTO NC SD BY SUN MRNG. TEMPS WILL NOT FALL OFF AS MUCH WITH THE CLOUD COVER AND HIGHER DWPTS ACROSS THE CWA. .EXTENDED FORECAST DISCUSSION... EXTENDED MODELS IN FAIR AGREEMENT THIS AFTERNOON. AFTER ANALYZING THE MODELS AND THE ENSEMBLES A LITTLE MORE...I DECIDED TO GO WITH THE AVN/MRF FOR THE FORECAST PACKAGE. A COUPLE OF SHORT WAVES MOVING THROUGH THE CWA ON SUNDAY AND AGAIN ON MONDAY. THESE SYSTEMS ALONG WITH THEIR ASSOCIATED SURFACE FRONTS WILL HAVE ENOUGH LIFT AND MOISTURE TO PRODUCE SHOWERS AND THUNDERSTORMS AT THAT TIME. HIGH PRESSURE WILL FOLLOW BRINGING DRY WEATHER CONDITIONS THROUGH THE MIDDLE PART OF THE WEEK. TEMPS WILL BE A LITTLE COOL ON SUNDAY AND MONDAY BUT WILL WARM BACK TO NEAR NORMAL BY THURSDAY. THE GUIDANCE TEMPS APPEAR TO BE REASONABLE AND WILL USE A BLEND BETWEEN THE FMR AND MEX. .ABR...NONE MOHR/SALMONS
In the hours before
Special weather statement, May 31, 11:05 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1105 AM CDT THU MAY 31 2001 .A COLD FRONT SWEEPING ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA WILL TRIGGER THUNDERSTORM ACTIVITY...WITH THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON OR THIS EVENING. MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-011600- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS- FAULK- GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON- POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER BRULE...MILBANK...MILLER...MURDO...ONIDA...ORTONVILLE...PIERRE... PRESHO...REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON 1105 AM CDT THU MAY 31 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. SDZ003-004-009-015-011600- CAMPBELL-CORSON-DEWEY-WALWORTH- INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE AND SELBY 1105 AM CDT THU MAY 31 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. RCE
Local storm report, May 31, 3:08 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
308 PM CDT THU MAY 31 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 7 WSW MURDO SD 1.75 INCH HAIL
05/31/01 JONES REPORTED BY CO-OP
OBSERVERS
0235 PM 4 SW MURDO SD 1.00 INCH HAIL
05/31/01 JONES REPORTED BY SPOTTERS
WINDOWS BROKEN GROUND
COVERED BY HAILThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 21 min |
| May 31, 4:37 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 23 min |
| May 31, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 44 min |
| May 31, 6:37 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.